Montana, 2015Damaging Winds in Montana, August 10 to 11, 2015
August 10 to 11, 2015 · NWS MSO · 7 events in 4 counties and zones
A cluster of thunderstorms developed at 3 pm MDT over Lemhi county and was associated with very frequent lightning strikes. This cluster of thunderstorms developed into a line and brought strong damaging winds to the Bitterroot and Missoula valleys.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed at 3 pm MDT over Lemhi county and was associated with very frequent lightning strikes. This cluster of thunderstorms developed into a line and brought strong damaging winds to the Bitterroot and Missoula valleys. Numerous power lines were knocked down as a line of 60 mph winds push through the Bitterroot valley. As the thunderstorms approached Missoula, a macroburst developed and brought 74 mph wind gusts to the city of Missoula. Many power lines and trees were brought down and caused power outages for days in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 10, 1:28 PM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 10, 1:28 PM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
228 PM MDT MON AUG 10 2015
.DISCUSSION...Showers and thunderstorms have already begun to
develop this afternoon across the Bitterroot Mountains of western
Montana, and the Clearwater Mountains in central Idaho. These
storms are currently moving fairly fast, and with little
lightning. Further development is expected this afternoon
throughout western Montana and central Idaho. The thunderstorms
will also gain strength and will be producing frequent lightning
and be able to produce gusty and erratic winds up to 50 mph. Even
if you are not directly under one of the cells, you can still
expect gusty outflow winds approaching 40 to 50 mph, especially in
the Bitterroot and Missoula Valleys. Thunderstorms will gradually
decrease this evening and overnight.
Due to the dry conditions and the expected lightning and gusty
winds, a red flag warning has been issued due to the potential for
increased fire danger.
The rest of the week looks quite HOT. Temperatures will be rising
tomorrow and Wednesday into the upper 90s in western Montana and
into the low 100s in the lower valleys of central Idaho. A couple
instances where the highs could be held down is in cloud cover
and isolated afternoon thunderstorms. If your location is impacted
by any of the above, you potentially couldn't reach those highs.
Thunderstorms will be hit and miss.
Thunderstorms will once again develop by late morning on
Thursday, encompassing central Idaho first and then spreading into
western Montana through the evening hours. Storms could produce
gusty winds, as well as abundant lightning. Given the outdoor
activities taking place this week into this weekend, those
intending to be outdoors should have a plan in the case that gusty
winds or lightning end up impacting outdoor events. With increased
moisture content available in the atmosphere, occasional bursts
of heavy rain are also a concern, so please plan accordingly.
The threat for inclement weather continues on Friday with the
passage of a cold front, which will help to cool temperatures off
a bit, but in return, cause a very windy day across the Northern
Rockies. Southwest Montana, west central Montana, and locations
hugging the Continental Divide will see the strongest winds occur,
though most everywhere will experience a rather windy day. This
could cause further concerns for the wildfire community, so will
be keeping a close eye on this.
With a cooler-than-average weekend ahead, conditions will stay
relatively unsettled but with gradual improvement as the weekend
passes. By next week, forecast models diverge on many details and
the pattern remains unclear at this time.
&&
.AVIATION....Scattered showers and thunderstorms are expected to
impact air terminals KMSO, KGPI, and KSMN this afternoon.
Development has already started, and could impact KMSO and KSMN by
10/2200Z. KGPI could some activity by 11/0000Z this evening. These
thunderstorms will be capable of producing gusty and erratic
winds, along with frequent lightning. Activity is expected to
diminish by 11/0300Z tonight for all terminals.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Bitterroot.
RED FLAG WARNING until 11 PM MDT this evening East Lolo...
Flathead/Glacier Park...Kootenai...Salish and Kootenai
Reservation...West Lolo.
ID...RED FLAG WARNING until 8 PM PDT this evening Clearwater/Nez
perce...Palouse/Hells Canyon.
&&In the hours before
Local storm report, Aug 10, 4:04 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 7 SW CONNER 45.86N 114.22W
08/10/2015 M59 MPH RAVALLI MT TRAINED SPOTTER
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Aug 10, 4:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
516 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 6 ENE SHOUP 45.40N 114.16W
08/10/2015 M58 MPH LEMHI ID MESONET
&&
DTNSpecial weather statement, Aug 10, 4:22 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
422 PM PDT MON AUG 10 2015
IDZ006-008-110000-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
422 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
500 PM PDT...
AT 421 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF RIGGINS...OR 27 MILES SOUTH OF GRANGEVILLE...MOVING
NORTH AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIGGINS...WHITE BIRD...SLATE CREEK...RIGGINS HOT SPRING...LUCILE AND
COPPERVILLE.
LAT...LON 4582 11603 4539 11615 4542 11648 4557 11650
4558 11648 4562 11646 4568 11652 4584 11655
TIME...MOT...LOC 2321Z 183DEG 27KT 4556 11632Local storm report, Aug 10, 4:27 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
527 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG DARBY 46.02N 114.18W
08/10/2015 RAVALLI MT FIRE DEPT/RESCUE
POWER LINES AND TREES HAVE BEEN BLOWN DOWN.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Aug 10, 4:44 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
544 PM MDT MON AUG 10 2015
MTZ001-110045-
KOOTENAI/CABINET REGION MT-
544 PM MDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 645
PM MDT...
AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF LIBBY...MOVING NORTH AT 15 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIBBY AND KOOTENAI FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4824 11515 4820 11554 4855 11596 4883 11515
TIME...MOT...LOC 2344Z 172DEG 14KT 4829 11543
Special weather statement, Aug 10, 4:53 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
553 PM MDT MON AUG 10 2015
MTZ005>007-043-110045-
MISSOULA/BITTERROOT VALLEYS MT-POTOMAC/SEELEY LAKE REGION MT-
BUTTE/BLACKFOOT REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
553 PM MDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWELL...
SOUTHEASTERN MISSOULA...NORTHERN GRANITE AND NORTH CENTRAL RAVALLI
COUNTIES UNTIL 645 PM MDT...
AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES EAST OF STEVENSVILLE...OR 26 MILES NORTHEAST OF HAMILTON...
MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE LIKELY WITH THIS STORM. WINDS IN
EXCESS OF 50+ MPH COULD OCCUR IF THIS LINE OF STORMS STRENGTHENS
FURTHER IN TIME. BE AWARE THAT DAMAGING WINDS COULD OCCUR.
LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...BONNER-WEST RIVERSIDE...FLORENCE...EAST MISSOULA...
TWIN CREEKS...GARNET...CLINTON...POTOMAC...QUIGLEY...TURAH...
BEARMOUTH AND NIMROD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4646 11337 4655 11410 4699 11408 4683 11305
TIME...MOT...LOC 2352Z 205DEG 22KT 4645 11368
Thunderstorm Wind, Ravalli
- When
- August 10, 5:00 PM MST to 5:30 PM MST
- Where
- Ravalli County, 7 mi SW of Conner
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.858, -114.233
Trained spotter estimated 59 mph wind gust. A person from the public on Facebook estimated wind gusts were over 65 mph in Darby.
Thunderstorm Wind, Ravalli
- When
- August 10, 5:30 PM MST to 6:00 PM MST
- Where
- Ravalli County, 2 mi S of Stevensville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.471, -114.080
A fence with 5 x 5 inch posts was blown down. Wind estimates near 60 mph.
Thunderstorm Wind, Missoula
- When
- August 10, 6:06 PM MST to 6:30 PM MST
- Where
- Missoula County, Lolo
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 46.780, -114.120
NWS employee reported a power outage, and tree limbs 5 to 6 inches in diameter broke off. Estimated winds of 50 mph.
Thunderstorm Wind, Missoula
- When
- August 10, 6:22 PM MST to 7:15 PM MST
- Where
- Missoula County, 0.05 mi SSE of (Mso)missoula Intl A
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $1.0 million
- Reported by
- ASOS
- Coordinates
- 46.919, -114.080
A macroburst brought damaging winds to the city of Missoula. A 74 mph wind gust was measured at the Missoula airport, but a majority of the damage occurred towards the |South Hills area. Major power lines and large trees were knocked down, and some residents were without power for four days. A local power company reported that several power poles, rated at 80 mph, were snapped in half. Over a million dollars in damages is estimated for this event.
Thunderstorm Wind, Missoula
- When
- August 10, 6:44 PM MST to 7:45 PM MST
- Where
- Missoula County, 2.12 mi ESE of Piltzville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.836, -113.830
Multiple downed trees in Turah. Also the highway sign for Bonner was broken off by the wind. Wind speeds of 60 mph estimated.
Thunderstorm Wind, Lake
- When
- August 10, 7:17 PM MST to 8:00 PM MST
- Where
- Lake County, St Ignatius
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 47.320, -114.100
Power lines and trees were downed by the wind. One of the trees that was knocked over was 18 inches in diameter.
Thunderstorm Wind, Mineral
- When
- August 11, 6:25 PM MST
- Where
- Mineral County, 0.99 mi E of Borax
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.420, -115.629
A strong thunderstorm unleashed a small microburst that caused hundreds of trees to either snap in half or blow over at the Denna Mora Rest Area on Interstate 90 east of Lookout Pass. Two large fir and spruce trees with diameters up to 3 feet wide fell onto the eastbound lanes just to the northwest of the rest area obstructing the road at night. Approximately an hour later around 10 pm MDT, several vehicles hit the trees causing car damage, injuries and one fatality. A 21 year old male died after his vehicle collided with the topmost of the crisscrossed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Alabama, August 10, 20152 deaths · 2 injured · $29,000 · 52 kt wind · 9 events
- Wildfire in Idaho, August 10 to 31, 20151 death · 1 injured · $8.5 million · 1 event
- Rip Current in New Jersey, August 10, 20151 death · 1 event
- Wildfire in Texas, August 10 to 16, 2015$500,000 · 1 event
- Damaging Winds in Georgia, August 10, 2015$137,000 · 55 kt wind · 13 events
- Flash Flooding and Damaging Winds in New York, August 10, 2015$110,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Colorado, August 10, 2015$50,000 · 1 in hail · 2 events
- Damaging Winds in Mississippi, August 10 to 11, 2015$36,000 · 50 kt wind · 7 events
- Tornado in Pennsylvania, August 10, 2015$25,000 · EF0 · 1 event
- Damaging Winds in Alabama, August 10, 201550 kt wind · 8 events
- Damaging Winds in Tennessee, August 10, 201550 kt wind · 6 events
- Damaging Winds in Ohio, August 10, 2015$12,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596006, 595654, 595663, 595656, 595664, 595665, 624833.